Alert archive / Arkansas / Tornado Warnings in 2013

Tornado Warning 66, NWS Jackson, MS

May 16, 2013Ashley County, Arkansas; Morehouse Parish, Louisiana

NWS Jackson, MS issued this tornado warning at May 16, 2013, 9:00 PM CDT for Ashley County, Arkansas; Morehouse Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2013, 9:00 PM CDT (02:00 UTC)
Expired
May 16, 2013, 10:00 PM CDT
In force
60 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Ashley County, AR, Morehouse Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 181 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:59 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WFUS54 KJAN 170200
TORJAN
ARC003-LAC067-170300-
/O.NEW.KJAN.TO.W.0066.130517T0200Z-130517T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
900 PM CDT THU MAY 16 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS...
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA...

* UNTIL 1000 PM CDT

* AT 900 PM CDT...A TORNADO WAS INDICATED 9 MILES WEST OF BEEKMAN
  MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  BEEKMAN BY 915 PM CDT...
  GALION BY 925 PM CDT...
  BERLIN BY 930 PM CDT...
  JONES BY 940 PM CDT...
  WILMOT BY 950 PM CDT...
  PARKDALE BY 955 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZED HAIL AND DAMAGING STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA AND NORTHWESTERN
MISSISSIPPI.

LAT...LON 3309 9214 3321 9147 3301 9146 3300 9144
      3299 9145 3298 9144 3287 9154 3285 9157
      3281 9160 3282 9206 3297 9209 3301 9208
TIME...MOT...LOC 0200Z 262DEG 27KT 3296 9201

$$

MRM
1 follow-up statement
178 
WWUS54 KJAN 170232
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
932 PM CDT THU MAY 16 2013

ARC003-LAC067-170241-
/O.CAN.KJAN.TO.W.0066.000000T0000Z-130517T0300Z/
ASHLEY AR-MOREHOUSE LA-
932 PM CDT THU MAY 16 2013

...THE TORNADO WARNING FOR SOUTHERN ASHLEY COUNTY...AND NORTHERN
MOREHOUSE PARISH IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA AND NORTHWESTERN
MISSISSIPPI.

LAT...LON 3309 9214 3321 9147 3301 9146 3300 9144
      3299 9145 3298 9144 3287 9154 3285 9157
      3281 9160 3282 9206 3297 9209 3301 9208
TIME...MOT...LOC 0231Z 262DEG 27KT 3299 9174

$$

MRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 16, 4:36 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 16, 4:36 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT THU MAY 16 2013

.DISCUSSION...UPPER LOW CURRENTLY CENTERED OVER NORTHWEST ARKANSAS
WILL PLAY A BIG PART IN THE WEATHER FOR PORTIONS OF THE REGION OVER
THE NEXT 36 HOURS OR SO. ALTHOUGH THIS LOW CENTER IS FAR TO OUR
NORTHWEST...THE SOUTHERN EXTENT OF THE FEATURE WILL SWEEP ACROSS OUR
AREA THROUGH LATE TOMORROW AS THE WHOLE SYSTEM TRACKS EAST. PLENTY
OF WARM...MOIST AND UNSTABLE AIR WILL BE DRAWN NORTH FROM THE GULF
INTO OUR FORECAST AREA AS THE SYSTEM MOVES ACROSS...HELPING TO
INCREASE VIGOROUS THUNDERSTORM POTENTIAL.

RIGHT NOW THE FAR SOUTHEAST FRINGE OF THE DISTURBANCE IS HELPING
KICK OFF SOME SHOWERS AND EMBEDDED WEAKER STORMS AFFECTING SE
MS...BUT THIS ACTIVITY WILL LIKELY MOVE EAST INTO ALABAMA BY EARLY
EVENING. THE BIGGER CONCERN IS OFF TO OUR WEST WHERE A POTENT
SUPERCELL IS MARCHING EAST SOUTHEAST THROUGH NORTHERN LOUISIANA.
THERE IS ENOUGH SHEAR AND INSTABILITY OUT THERE TO FUEL SEVERE
STORMS...AND THIS STORM HAS INDEED BEEN PRODUCING REPORTS OF HAIL
AND HIGH WINDS. THE ATMOSPHERE BECOMES LESS UNSTABLE AS YOU GO EAST
INTO NORTHEASTERN LA (OUR CWA) AND DRY AIR ABOVE THE GROUND IS MORE
ABUNDANT. THUS...THE CURRENT THINKING IS THAT THE CELL WILL WEAKEN
SOMEWHAT OR COMPLETELY FALL APART BEFORE GETTING INTO OUR REGION. WE
WILL BE WATCHING THE SITUATION CLOSELY...BUT AS OF NOW DO NOT REALLY
ANTICIPATE SEVERE WEATHER GETTING INTO OUR REGION THIS EVENING.

LATER TONIGHT THERE COULD DEFINITELY BE SOME MORE WIDESPREAD SHOWERS
AND EMBEDDED STORMS DEVELOPING IN THE NORTHERN PORTIONS OF OUR
FORECAST AREA AS THE SYSTEM NEARS. AS WITH STUFF FURTHER SOUTH THIS
EVENING...SOME OF THESE STORMS IN THE ARKLAMISS DELTA LATE COULD BE
A LITTLE POTENT WITH SOME GUSTY WINDS OR SMALL HAIL BUT ARE ALSO NOT
EXPECTED TO BE SEVERE. OTHERWISE TONIGHT WILL BE QUITE MILD WITH
LOWS WAY UP IN THE 60S. SOME FOG IS NOT INCONCEIVABLE IN SOUTHEAST
MS LATE TONIGHT...BUT IN GENERAL LOW CLOUDS SHOULD BE MORE OF THE
MODE COME SUNRISE.

TOMORROW THE UPPER LOW AXIS WILL BE SITUATED IN A WAY WHERE MOISTURE
SHOULD SPILL MORE EFFECTIVELY INTO THE REGION FROM THE SOUTH AND
SOUTHWEST. CAPPING WILL INCREASE AS THIS HAPPENS...BUT INSTABILITY
WILL BUILD AS WELL. ASIDE FROM NORTHEAST ZONES IN MS THIS CAPPING
WILL BE HARD TO OVERCOME WITHOUT A SOLID TRIGGER...BUT COLD POOL
BOUNDARIES FROM MORNING CONVECTION AROUND NORTHERN PORTIONS OF THE
AREA WILL LIKELY CREEP SOUTH TO PROVIDE SUCH IMPETUS LATER IN THE
AFTERNOON. CHANCES OF CONVECTION WILL BE LESS IN NE LA AND SW MS IN
COMPARISON TO NE MS...BUT CONDITIONAL CHANCES OF SEVERE WEATHER
MIGHT ACTUALLY BE GREATER IN THE SOUTHWEST DUE TO BETTER INSTABILITY
AND HIGHER NEGATIVE BUOYANCY POTENTIAL OF TSTORM DOWNDRAFTS. SHEAR
WILL BE MARGINAL FOR GETTING TRUE SUPERCELL FORMS...BUT A ROGUE
SUPERCELL (MUCH LIKE IS OCCURRING AT PRESENT IN NORTHERN LA) IS
DEFINITELY NOT OUT OF THE QUESTION. THAT KIND OF STORM IN OUR AREA
TOMORROW WOULD POSE A LARGE HAIL...DAMAGING WIND AND STRAY TORNADO
RISK. OTHERWISE...THE LARGER RISK WILL COME FROM THUNDERSTORM
CLUSTERS CAPABLE OF PRODUCING HIGH WINDS...LOCALLY HEAVY RAINFALL
AND EVEN SOME HAIL. THE HWO AND GRAPHICASTS CONCENTRATE ON THESE
RISKS FOR TOMORROW.

ACTIVITY COULD CONCEIVABLY WAIT UNTIL LATE IN THE AFTERNOON TO
REALLY BREAK OUT VIGOROUSLY IN MANY SPOTS OF THE REGION AND THUS
COULD GO WELL INTO THE EVENING HOURS. 850 MB THETA E ADVECTION
VECTORS POINTING EAST NORTHEAST INTO THE BACKSIDE OF THE SYSTEM
TOMORROW EVENING INTO TOMORROW NIGHT SUGGEST WE WILL REALLY HAVE TO
MONITOR POTENTIAL FOR HIGHLY CONCENTRATED...BUT VERY
HEAVY...RAINFALL. THIS WILL ESPECIALLY BE THE CASE OVERNIGHT UP NEAR
THE GOLDEN TRIANGLE AND ALONG THE HIGHWAY 45 CORRIDOR BETWEEN
COLUMBUS AND MERIDIAN.

BY SATURDAY THE UPPER LOW SHOULD REALLY BE QUITE EAST OF THE REGION
ALTHOUGH SOME SORT OF CONVECTIVELY-ENHANCED BOUNDARY MAY LINGER OVER
NORTHEAST PORTIONS OF THE CWA IN ITS WAKE. IF THAT DOES OCCUR THEN
THIS BOUNDARY COULD TRIGGER AT LEAST SOME ISOLATED STORMS IN
NORTHERN COUNTIES OF MS ZONES SATURDAY INTO SATURDAY EVENING.
OTHERWISE...ANTICIPATE VERY WARM CONDITIONS WITH HIGHS PERHAPS
GETTING CLOSE TO OR EVEN TOUCHING THE 90 DEGREE MARK IN A FEW
LOCATIONS. /BB/

&&

.PREV DISCUSSION... /ISSUED 403 AM CDT THU MAY 16 2013/

LONG TERM...MEX POPS WERE CUT AND THE FORECAST WAS LEFT DRY FOR
SUNDAY WHEN CAPPING AND UPPER RIDGING WILL BECOME MORE DOMINANT.
UPPER RIDGING WILL BEGIN TO EDGE TO THE EAST MONDAY BUT CAPPING WILL
CONTINUE ALONG WITH A RELATIVELY DRY AIR MASS.

MODEL DIFFERENCES BECOME MORE EVIDENT LATE IN THE EXTENDED PERIOD.
THE EURO PIVOTS A MORE AMPLIFIED UPPER TROUGH...AND ASSOCIATED
SURFACE BOUNDARY...INTO THE REGION TUESDAY EVENING INTO WEDNESDAY
WHILE THE GFS FLATTENS FLOW ALOFT AND KEEP THE SURFACE FORCING WELL
TO OUR W AND N. ALTHOUGH DISCREPANCIES EXIST REGARDING THE STRENGTH
OF FORCING THAT WILL DEVELOP BY WEDNESDAY...BOTH MODELS INDICATE AT
LEAST SLIGHTLY CYCLONIC SWLY FLOW ALOFT AND DECAYING CAPPING.
AFTERNOON HEATING WILL NECESSITATE AT LEAST ISOLATED CONVECTION IN
THIS ENVIRONMENT WITH DECENT CAPE/LAPSE RATES AND INCREASING
DEWPOINTS. MEX MOS...REFLECTING A LESS AMPLIFIED PATTERN...HAS COME
IN RELATIVELY DRY FOR WEDNESDAY ON THIS RUN. WILL ADD ISOLATED
CONVECTION TO THE FORECAST AREA FOR WEDNESDAY FOR NOW WITH SLIGHTLY
HIGHER POPS OVER NWRN ZONES DUE TO THE PROXIMITY TO REGIONS OF
POTENTIALLY BETTER FORCING.

TEMPERATURES WILL BE UNDERGO A GRADUAL WARMING TREND THIS WEEKEND
BUT WILL REMAIN SLIGHTLY BELOW NORMALS FOR THIS TIME OF YEAR. SOLID
UPPER RIDGING WILL BE RELATIVELY BRIEF AND DAMP SOIL CONDITIONS WILL
NOT PRODUCE MAXIMUM DAYTIME WARMING. CONFIDENCE IS LOW ON
TEMPERATURES FOR THE MID PART OF NEXT WEEK AS THE FRONTAL PASSAGE
ADVERTISED BY THE EURO WILL RESULT IN A SIGNIFICANTLY DIFFERENT
SOLUTION THAN IF THE AREA SITS IN PERSISTENT LOW LEVEL SLY FLOW OVER
THE NEXT WEEK OR SO. /03/

&&

.AVIATION...VFR CONDITIONS PREVAIL ACROSS ALL TAF SITES THIS
AFTERNOON. A FEW SHOWERS ARE CURRENTLY MOVING ACROSS THE AREA...BUT
EXPECT MAINLY VFR CONDITIONS TO CONTINUE THROUGH THE EVENING. THE
ONLY EXCEPTION WILL BE AT GLH WHERE SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS EVENING. STRATUS WILL FORM OVER MUCH OF THE AREA EARLY
ON FRIDAY AND THIS WILL BRING WIDESPREAD MVFR/IFR CEILINGS FOR MOST
TAF SITES FROM 08-15Z. THE WINDS WILL GENERALLY BE OUT OF THE SOUTH
AT 5-10KTS BECOMING LIGHT OUT OF THE SOUTH OVERNIGHT./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       67  83  69  89 /  29  43  25  10
MERIDIAN      65  82  65  88 /  20  52  35   9
VICKSBURG     68  84  68  89 /  40  27  19   8
HATTIESBURG   67  86  68  89 /  11  23  15   6
NATCHEZ       68  85  68  87 /  25  19  14   4
GREENVILLE    68  82  68  87 /  60  51  30  14
GREENWOOD     68  81  68  87 /  56  70  41  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/15/03
Hazardous weather outlook, May 16, 2:23 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT THU MAY 16 2013

MSZ019-025>033-035>039-041>052-055>058-065-066-171930-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-SHARKEY-
YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-
NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-COVINGTON-JONES-
223 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL AND
NORTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE NORTHERN
PART OF THE AREA. HAIL AND DAMAGING WINDS WILL BE POSSIBLE FROM
THE STRONGER STORMS. IN ADDITION...LOCALLY HEAVY RAINFALL COULD
DEVELOP FRIDAY NIGHT AS STORMS MAY PERSIST AND MOVE OVER PREVIOUS
IMPACTED AREAS.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED
FRIDAY AFTERNOON AND EVENING.

ARZ074-075-LAZ007>009-015-016-MSZ018-034-040-171930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-WASHINGTON-ISSAQUENA-
223 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...
PORTIONS OF NORTHEAST LOUISIANA AND PORTIONS OF WEST- CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. THE
MOST INTENSE STORMS COULD CONTAIN WIND GUSTS OF 40 TO 50 MPH AS
WELL AS SOME SMALL HAIL. FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND HEAVY DOWNPOURS CAN BE ANTICIPATED WITH STRONG
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED
THROUGH NEXT WEDNESDAY.

LAZ023>026-MSZ053-054-059>064-072>074-171930-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-MARION-LAMAR-
FORREST-
223 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI AND NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED
THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

15

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:15 PM CDTSevere Thunderstorm WarningJANAshley45 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningJANAshley43 min

Nearby

Tornado Warnings in Arkansas, 2013Tornado Warnings in Louisiana, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.